Can Klonopin (Clonazepam) Cause Erectile Dysfunction?
In our latest question and answer, the pharmacist discusses whether or not Klonopin (clonazepam) can cause impotence.
My husband has been on 2mg Klonopin and he's having the side effect of no sex drive, We would like to know if he stops the Klonopin how long it could take for him to get his sex life back?
Last updated Jun 20, 2022
- Klonopin has been reported to cause sexual dysfunction and sexual-related side effects.
- Sexual dysfunction is reported among all benzodiazepines.
- In general, sexual dysfunction side effects due to Klonopin should resolve after the medication has been completely discontinued.
Hello and thanks for reaching out!
I'm sorry to hear about the problems you and your husband have been facing.
Although relatively uncommon, Klonopin (clonazepam) has been reported to cause sexual dysfunction in those who take it.
Below is a list of sexually related side effects Klonopin is reported to have (according to the prescribing information):
- Delayed ejaculation (<= 2%)
- Impotence (erectile dysfunction) (<= 3%)
- Decreased ejaculation (<=1%)
- Feeling of urinary incontinence (<=1%)
- Libido decrease (1â3%)
How Long Do Sexual Side Effects From Klonopin Last?
If you do experience any of the above side effects, they should go away within a few days after discontinuing clonazepam.
It generally takes clonazepam 3-7 days to be completely cleared from the body and sexual function should return to normal after that time.
I do want to note here that if you have been taking clonazepam for a long time, it should be discontinued slowly. You should discuss a plan with your doctor.
What About Other Benzodiazepines?
Klonopin is not the only benzodiazepine that is reported to cause sexual dysfunction.
Multiple studies show this is a 'class' effect, meaning all benzodiazepines are associated with it. Other benzodiazepines include:
- Valium (diazepam)
- Restoril (temazepam)
- Librium (chlordiazepoxide)
- Ativan (lorazepam)
- Tranxene (clorazepate)
It appears that there are several reasons behind how benzodiazepines cause sexual dysfunction.
There is a mental component since benzodiazepines have sedative properties, which leads to less sexual interest and sensation.
There is also a physiological component, as benzodiazepines increase the release of the neurotransmitter GABA, which has been linked to erectile dysfunction. One study reported the following:
The mechanisms of action of BZDs [benzodiazepines] to induce SD [sexual dysfunction] mainly relate to enhanced GABA receptor function which reduces penile erection.
So, if you are having sexual side effects with Klonopin, there is a very real chance this will occur with any benzodiazepine.
Thanks again for reaching out and please contact us again with any further questions!
- Dr. Brian Staiger, PharmD
- 145 views